Dr, Jonathan Shapero speaks at the third annual Toronto Skin Spectrum Summit// Photo by Emily Innes-Leroux, The Chronicle
Patients of skin of colour may be using over-the-counter (OTC) skin lightening products that contain hydroquinone, corticosteroids, and mercury, according to Dr. Jonathan Shapero. He spoke about issues and the potential toxic effects of some skin lightening procedures during the 3rd annual Skin Spectrum Summit in Toronto on Apr. 8, 2017.
Dr. Shapero, a Toronto-based dermatologist at Shapero Dermatology, said that he and his colleagues Drs. Nisha Mistry, Roopal Kundu, and Harvey Shapero, reported the first cases of skin lightening complications in Canada.
The first case involved a 28-year-old black female who developed dark areas on her skin after pregnancy. She purchased an OTC cream at a Caribbean health food store. While the cream lightened her skin, she developed lesions. It turned out that the cream contained clobetasol ointment.
He said his office sees a patient every couple of months who presents with complications from skin lightening agents.
Complicating factors of skin lightening product use can include:
prolonged period of time of use,
high concentration of active ingredient,
large body surface areas, and
lack of medical supervision of treatment.
Toxic effects of these products can be local (striae, exogenous ochronosis) and systematic effects (suppression of the hypothalamic pituitary axis), he said.